Alert archive / Idaho / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 19, NWS Pocatello, ID

June 28, 2017Bingham County, Blaine County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 28, 2017, 3:52 PM MDT for Bingham County, Blaine County, Power County, Idaho. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2017, 3:52 PM MDT (21:52 UTC)
Expired
Jun 28, 2017, 4:30 PM MDT
In force
38 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bingham County, ID, Blaine County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 27 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 9.9 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2017-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2017-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3233 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WUUS55 KPIH 282152
SVRPIH
IDC011-013-077-282230-
/O.NEW.KPIH.SV.W.0019.170628T2152Z-170628T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
352 PM MDT WED JUN 28 2017

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blaine County in central Idaho...
  Northwestern Power County in southeastern Idaho...
  Southwestern Bingham County in southeastern Idaho...

* Until 430 PM MDT

* At 351 PM MDT, a severe thunderstorm was located 16 miles west of
  Aberdeen or 20 miles northwest of American Falls, moving east at 30
  mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Aberdeen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 11279 4289 11279 4293 11329 4300 11328
TIME...MOT...LOC 2151Z 263DEG 27KT 4297 11316 

HAIL...1.00IN
WIND...<50MPH
 
$$

RS
2 follow-up statements
949 
WWUS55 KPIH 282208
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
408 PM MDT WED JUN 28 2017

IDC011-013-077-282230-
/O.CON.KPIH.SV.W.0019.000000T0000Z-170628T2230Z/
Blaine ID-Power ID-Bingham ID-
408 PM MDT WED JUN 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN BLAINE...NORTHWESTERN POWER AND SOUTHWESTERN BINGHAM
COUNTIES...

At 407 PM MDT, a severe thunderstorm was located 8 miles west of
Aberdeen or 13 miles west of American Falls Reservoir, moving east at
30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Aberdeen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4308 11279 4289 11279 4293 11329 4300 11328
TIME...MOT...LOC 2207Z 263DEG 27KT 4299 11299 

HAIL...1.00IN
WIND...<50MPH
 
$$

RS
534 
WWUS55 KPIH 282221
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
421 PM MDT WED JUN 28 2017

IDC011-013-077-282230-
/O.EXP.KPIH.SV.W.0019.000000T0000Z-170628T2230Z/
Blaine ID-Power ID-Bingham ID-
421 PM MDT WED JUN 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...
NORTHWESTERN POWER AND SOUTHWESTERN BINGHAM COUNTIES WILL EXPIRE AT
430 PM MDT...
    
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning will be allowed 
to expire.

LAT...LON 4308 11279 4289 11279 4293 11329 4300 11328
TIME...MOT...LOC 2220Z 263DEG 27KT 4300 11286 

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:29 PM MDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 28, 2:29 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
229 PM MDT Wed Jun 28 2017

.Tstms developing across the fcst area this aftn in response to a
trof rotating around the back side of an upper low over MT. Some
of these tstms will be capable of producing hail and gusty
winds...especially east of I-15 where the instability is greatest.
The tstms will settle down later this eve as the airmass
stabilizes. By Thu...the upper low moves a little more to the east
with isold tstms limited to near the Divide. By Fri...upper
ridging takes over with dry and warmer conditions into Sat. A weak
upper trof enters the Pac NW on Sat...which is expected to bring
isold tstms Sat aftn and eve in the central mtns and near the
Divide. The rest of the fcst period looks dry.

Winds rather erratic this aftn with northeast winds expected to
switch to the southwest and increase this aftn in the Snake River
Plain. Will continue the lake wind advisory for the American Falls
Res.
Hedges

&&

.AVIATION...Expect convective showers and thunderstorms into this
evening in the vicinity of all aerodromes with more likelihood of
impact to KPIH, KIDA, KDIJ and KSUN.  Showers will dissipate this
evening and return for another round tomorrow afternoon as another
upper level trof swings thru east Idaho. DSH

&&

.FIRE WEATHER...A low pressure trough will sweep through the region
today along with an ill defined surface front and scattered
thunderstorms for this evening.  Localized areas of gusty winds are
expected throughout SE Idaho this afternoon and early evening,
however relative humidity levels have not dropped significantly so
the Red Flag Warning for zone 425 (Shoshone area) has been
cancelled. Temperatures bottom out Thursday and begin to warm
through the weekend and early next week as a ridge of high pressure
builds over the region. One passing system may bring a threat of
thunderstorms and breezy conditions to SE Idaho Saturday
afternoon/eve otherwise mostly dry conditions should prevail. DSH

&&

.HYDROLOGY...Warm temperatures will continue to produce significant
snowmelt through the end of the week. Temperatures will lower
slightly through Thursday so river levels in most areas not directly
impacted by reservoir releases will see a gradual decrease in river
levels over the next few days. For those areas with remaining high
elevation snow, which is the Central Mountains, Big Lost and the
Tetons, they will see increase flows next week after a return of
very warm temperatures this weekend into next week. DSH

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Lake Wind Advisory until 9 PM MDT this evening for IDZ021.

&&

In the hours before

Special weather statement, Jun 28, 12:57 PM MDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1257 PM MDT WED JUN 28 2017

IDZ017-031-281945-
Big and Little Wood River Region ID-Eastern Magic Valley ID-
1257 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BLAINE...NORTHEASTERN
LINCOLN AND NORTHEASTERN MINIDOKA COUNTIES UNTIL 145 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Carey, moving east at 25 mph.

Dime size hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Carey and Craters Of The Moon.

LAT...LON 4313 11406 4331 11406 4335 11348 4308 11349
TIME...MOT...LOC 1857Z 271DEG 20KT 4323 11396

Hedges
Special weather statement, Jun 28, 1:17 PM MDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Pocatello ID
117 PM MDT WED JUN 28 2017

IDZ023-025-282000-
Caribou Highlands ID-Wasatch Mountains/Idaho Portion ID-
117 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARIBOU...NORTHERN
FRANKLIN AND NORTHERN BEAR LAKE COUNTIES UNTIL 200 PM MDT...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Thatcher or 12 miles south of Soda Springs, moving
east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Georgetown, Georgetown Summit and Clear Creek Ranger Station.

LAT...LON 4241 11166 4257 11158 4263 11109 4240 11108
TIME...MOT...LOC 1916Z 266DEG 21KT 4248 11156

Hedges
Special weather statement, Jun 28, 2:09 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
209 PM MDT WED JUN 28 2017

IDZ025-282100-
Wasatch Mountains/Idaho Portion ID-
209 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Oneida Narrows Reservoir or 12 miles east of
Preston, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Dingle, Paris, Bloomington,
Mink Creek, Minnetonka Cave and Fish Haven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4206 11174 4224 11173 4227 11118 4200 11120
TIME...MOT...LOC 2007Z 272DEG 19KT 4215 11164

Hedges
Special weather statement, Jun 28, 2:57 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pocatello ID
257 PM MDT WED JUN 28 2017

IDZ020>023-282145-
Caribou Highlands ID-Upper Snake River Plain ID-
South Central Highlands ID-Lower Snake River Plain ID-
257 PM MDT WED JUN 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON...
NORTHWESTERN BANNOCK...NORTHERN POWER...NORTHWESTERN BONNEVILLE...
SOUTHWESTERN MADISON AND CENTRAL BINGHAM COUNTIES UNTIL 345 PM MDT...

At 256 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Roberts to 6 miles north of Rose to 11
miles west of Aberdeen. Movement was southeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Idaho Falls, Pocatello, Blackfoot, American Falls, Rigby, American
Falls Reservoir, Lorenzo, Goshen, Ririe Reservoir, Chubbuck, Ammon,
Shelley, Aberdeen, Iona, Ucon, Menan, Ririe, Roberts, Firth and
Lewisville.

LAT...LON 4373 11166 4318 11188 4269 11265 4287 11319
      4337 11243 4385 11219
TIME...MOT...LOC 2056Z 296DEG 43KT 4380 11214 4335 11235 4290 11305

Hedges

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:52 AM MDTRed Flag WarningPIHBlaine, Butte, Jerome, Lincoln, Minidoka, Power11 hr
Jun 28, 2:59 AM MDTLake Wind AdvisoryPIH18 hr
Jun 28, 8:46 AM MDTRiver Flood WarningPIHCuster4 days
Jun 28, 12:57 PM MDTSpecial Weather StatementPIHBlaine48 min
Jun 28, 1:17 PM MDTSpecial Weather StatementPIHBear Lake43 min
Jun 28, 1:28 PM MDTRiver Flood AdvisoryPIHBonneville, Jefferson, Madison50 hr
Jun 28, 1:54 PM MDTSevere Thunderstorm WarningPIHBlaine, Minidoka, Power37 min
Jun 28, 2:09 PM MDTSpecial Weather StatementPIHBear Lake51 min
Jun 28, 2:57 PM MDTSpecial Weather StatementPIHBingham48 min
Jun 28, 4:24 PM MDTSpecial Weather StatementPIHCaribou51 min
Jun 28, 4:27 PM MDTSpecial Weather StatementPIHFremont48 min
Jun 28, 4:31 PM MDTSpecial Weather StatementPIHBear Lake44 min
Jun 28, 5:08 PM MDTSpecial Weather StatementPIHBingham37 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.